Alert archive / South Dakota / Winter Storm Warnings in 2011
Winter Storm Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this winter storm warning at Apr 19, 2011, 9:41 AM CDT for 7 counties in South Dakota. It was in force for 11 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 19, 2011, 9:41 AM CDT (14:41 UTC)
- Expired
- Apr 19, 2011, 9:08 PM CDT
- In force
- 11 hr
- Issued by
- NWS Aberdeen, SD
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, McPherson County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 130 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 9:50 AM CDT | SNOW 4 | Mclaughlin, SD | 3 TO 4 INCHES AND STILL SNOWING |
| Apr 19, 11:00 AM CDT | SNOW 3.5 | Timber Lake, SD | STILL SNOWING |
| Apr 19, 11:45 AM CDT | SNOW 4 | Hoven, SD | STILL SNOWING |
| Apr 19, 2:11 PM CDT | HEAVY SNOW 7 | Isabel, SD | STILL SNOWING |
| Apr 19, 2:11 PM CDT | HEAVY SNOW 7 | Mcintosh, SD | STILL SNOWING |
| Apr 19, 2:20 PM CDT | SNOW 2 | Gettysburg, SD | STILL SNOWING |
| Apr 19, 2:30 PM CDT | SNOW 2 | Mound City, SD | STILL SNOWING |
| Apr 19, 2:35 PM CDT | SNOW 3 | 18 Wsw Hoven, SD | |
| Apr 19, 7:07 PM CDT | HEAVY SNOW 7.5 | Timber Lake, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
289 WWUS43 KABR 191441 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 941 AM CDT TUE APR 19 2011 ...LATE SEASON SNOW ONCE AGAIN FOR THE NORTHERN PLAINS... .A POTENT LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION TODAY AND TONIGHT. THIS SYSTEM WILL SPREAD SNOW ACROSS THE REGION... WITH SEVERAL INCHES LIKELY ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. SDZ003>005-009-010-015-016-200245- /O.UPG.KABR.WW.Y.0018.000000T0000Z-110420T1200Z/ /O.NEW.KABR.WS.W.0005.110419T1441Z-110420T1200Z/ CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG 941 AM CDT TUE APR 19 2011 /841 AM MDT TUE APR 19 2011/ ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS NORTH CENTRAL SOUTH DAKOTA THROUGH LATE THIS EVENING. THE SNOW IS EXPECTED TO DIMINISH FROM WEST TO EAST LATE TONIGHT THROUGH WEDNESDAY MORNING. * 6 TO 9 INCHES OF SNOW ARE EXPECTED IN THE WARNED AREA. ALTHOUGH...LOCALLY HIGHER AMOUNTS ARE POSSIBLE. * EAST TO NORTHEAST WINDS FROM 15 TO 25 MPH CAN BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ SDZ006-017-033>036-200245- /O.CON.KABR.WW.Y.0018.000000T0000Z-110420T1200Z/ BROWN-FAULK-STANLEY-SULLY-HUGHES-HYDE- INCLUDING THE CITIES OF...ABERDEEN...FAULKTON...FORT PIERRE... ONIDA...PIERRE...HIGHMORE 941 AM CDT TUE APR 19 2011 /841 AM MDT TUE APR 19 2011/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY. * LIGHT TO MODERATE SNOW WILL CONTINUE ACROSS PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA THROUGH LATE THIS EVENING. THE SNOW IS EXPECTED TO DIMINISH FROM WEST TO EAST LATE TONIGHT THROUGH WEDNESDAY MORNING. * 3 TO 6 INCHES OF SNOW ARE EXPECTED IN THE ADVISED AREA. ALTHOUGH...LOCALLY HIGHER AMOUNTS ARE POSSIBLE. * EAST TO NORTHEAST WINDS FROM 15 TO 20 MPH CAN BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MOHR
1 follow-up statement
644 WWUS43 KABR 200208 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 908 PM CDT TUE APR 19 2011 SDZ003>005-009-010-015-016-200315- /O.CAN.KABR.WS.W.0005.000000T0000Z-110420T1200Z/ CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG 908 PM CDT TUE APR 19 2011 /808 PM MDT TUE APR 19 2011/ ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER STORM WARNING. LIGHT SNOW IS SLOWLY MOVING OUT OF THE REGION. ADDITIONAL SNOW ACCUMULATIONS OF UP TO 2 INCHES ARE STILL POSSIBLE AFTER MIDNIGHT AS ANOTHER WEAK WAVE MOVES ACROSS THE ND AND SD STATE LINE. $$ SDZ006-017-033>036-200315- /O.CAN.KABR.WW.Y.0018.000000T0000Z-110420T1200Z/ BROWN-FAULK-STANLEY-SULLY-HUGHES-HYDE- INCLUDING THE CITIES OF...ABERDEEN...FAULKTON...FORT PIERRE... ONIDA...PIERRE...HIGHMORE 908 PM CDT TUE APR 19 2011 /808 PM MDT TUE APR 19 2011/ ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER WEATHER ADVISORY. PRECIPITATION HAS ENDED ACROSS MUCH OF SOUTH CENTRAL SODAK THIS EVENING. BROWN COUNTY MAY STILL SEE LIGHT RAIN CHANGE TO SNOW AFTER MIDNIGHT BUT ONLY LIGHT ACCUMULATIONS ARE EXPECTED OVERNIGHT. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Apr 19, 3:23 AM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, Apr 19, 3:23 AM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
323 AM CDT TUE APR 19 2011
.SHORT TERM...TODAY THROUGH THURSDAY
P-TYPE AND SNOWFALL AMOUNTS OVER THE NEXT 24 HOURS WILL BE THE
CHALLENGES IN THE SHORT TERM.
AN AREA OF LOW PRESSURE CURRENTLY OVER WYOMING IS PROGGED TO
WEAKEN AS IT TRACKS ACROSS THE REGION TODAY. WHILE THIS SURFACE
FEATURE IS INSIGNIFICANT...THE COMBINATION OF A CLOSED LOW AT H7
AND A BROAD TROUGH AT H5 SHOULD RESULT IN MODERATE LIFT ACROSS
THE WESTERN DAKOTAS TODAY. LUCKILY THE UPPER LEVEL JET IS
DISPLACED EAST OF THE REGION WHICH WILL LIMIT THE OVERALL UVM.
BELIEVE THERE WILL BE ENOUGH LIFT TO RESULT IN MODERATE SNOW FOR
THE NW CWA TODAY. GUIDANCE FROM HPC SHOWS THE NW CWA HAS THE BEST
POTENTIAL OF SEEING 4 TO 6 INCHES...WITH LESSER AMOUNTS SOUTH OF
HIGHWAY 14 AND EAST OF HIGHWAY 281. THE SREF PROBABILITY OF
RECEIVING GREATER THAN 4 INCHES OF SNOW IS HIGHEST OVER NORTH
CENTRAL COUNTIES OF DEWEY/CORSON/WALWORTH/ AND CAMPBELL. WILL
MAINTAIN THE WINTER WEATHER ADVISORY FOR NOW...BUT THE DAY SHIFT
MAY NEED TO UPGRADE THE COUNTIES MENTIONED ABOVE TO A WARNING. A
QUICK NOTE ABOUT P-TYPE...GFS IS SHOWING THE DOMINATE P-TYPE IN
THE EASTERN CWA COULD BE MOSTLY RAIN THIS AFTERNOON. WILL MENTION
RAIN OR SNOW FOR NOW HOWEVER.
WITH THE EXPECTATION OF SNOW TODAY/TONIGHT...HAVE REDUCED HIGH
TEMPERATURES ON WEDNESDAY. BELIEVE HIGHS SHOULD RANGE IN THE UPPER
30S TO THE LOWER 40S ACROSS THE CWA...OR BASICALLY 5 TO 10 DEGREES
COLDER THEN THE ADJMAV. BASED ON A CURRENT IN-HOUSE STUDY...THE
BCCONSALL (BIAS CONSENSUS AMONG ALL MODELS) USUALLY WORKS BETTER
DURING REGIME CHANGE THEN THE TRADITIONAL ADJMAV/ADJMET.
A STRONG SOUTHERLY FLOW DEVELOPS ACROSS THE REGION ON THURSDAY
WHICH WILL BRING SIGNIFICANT LLM INTO THE AREA. THIS ADDED
MOISTURE ALONG WITH A SHORT WAVE TROUGH WILL RESULT IN A DECENT
CHANCE OF RAIN.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
NUMERICAL MODELS REMAIN IN GOOD AGREEMENT REGARDING A SOUTHERN
STREAM SHORT-WAVE TROUGH TRANSLATING OUT OF SOUTHEAST WYOMING AND
THROUGH CENTRAL SOUTH DAKOTA THURSDAY NIGHT/EARLY FRIDAY MORNING. ECMWF
IS SOMEWHAT SLOWER THAN GFS/GEM...BRINGING THE WAVE AND ASSOCIATED
SURFACE LOW THROUGH EARLY FRIDAY MORNING. EITHER WAY...THE ACTIVE
WEATHER PATTERN OF RECENT WEEKS CONTINUES THROUGH AT LEAST THE END
OF THE WORK WEEK. PRECIPITATION CHANCES CONTINUE THROUGH THE DAY
FRIDAY AND INTO FRIDAY NIGHT AS A TRAILING NORTHERN STREAM SHORT-
WAVE TROUGH MOVES THROUGH THE REGION. PRECIPITATION TYPE IS EXPECTED
TO BE MAINLY RAIN. A RAIN SNOW MIX IS POSSIBLE EARLY FRIDAY
MORNING FROM THE SISSETON HILLS EWD AS THE LOW LEVELS COOL
SLIGHTLY.
A RELATIVELY NICE WEEKEND IS IN STORE FOR THE NORTHERN
PLAINS...WITH A LOW AMPLITUDE OF HIGH PRESSURE TRANSLATING
THROUGH. PARTLY CLOUDY SKY WITH TEMPERATURES APPROACHING SEASONAL
AVERAGES FOR LATE APRIL ARE EXPECTED ON EASTER SUNDAY.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
MVFR/IFR CEILINGS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH
TODAY. ATMOSPHERIC LIFT FROM AN UPPER LEVEL TROUGH OF LOW
PRESSURE MOVING IN FROM THE WEST WILL SPREAD LIGHT TO MODERATE
SNOW ACROSS ALL OF THE REGION THIS MORNING. VISIBILITIES ARE
EXPECTED TO FALL TO 1 MILE OR LESS IN SNOW AT ALL TAF LOCATIONS
THROUGH THIS MORNING. THE LIGHT SNOW WILL CHANGE TO A RAIN/SNOW
MIX DURING THE AFTERNOON.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR
BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HUGHES-HYDE-
MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.
MN...NONE.
&&
SHORT TERM...SD
LONG TERM...CHURCH
AVIATION...CHURCH
WEATHER.GOV/ABERDEENHazardous weather outlook, Apr 19, 4:06 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 406 AM CDT TUE APR 19 2011 SDZ003>006-009-010-015>017-033>036-200915- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-STANLEY-SULLY-HUGHES-HYDE- 406 AM CDT TUE APR 19 2011 /306 AM MDT TUE APR 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LIGHT TO MODERATE SNOW WILL SPREAD ACROSS THE AREA TODAY AND TONIGHT. GENERALLY 3 TO 6 INCHES OF SNOW IS EXPECTED BY WEDNESDAY MORNING. LOCALLY HIGHER AMOUNTS ARE POSSIBLE OVER NORTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ007-008-011-018>023-037-045-048-051-200915- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-SPINK-CLARK-CODINGTON- GRANT-HAMLIN-DEUEL-HAND-JONES-LYMAN-BUFFALO- 406 AM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL SPREAD ACROSS THE AREA TODAY AND TONIGHT. GENERALLY 1 TO 3 INCHES OF SNOW IS EXPECTED BY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 10:47 AM CDT | River Flood Warning | ABR | Spink | 20 days |
Nearby
Winter Storm Warnings in South Dakota, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.